Wyoming, 2023

Damaging Winds in Wyoming, July 3 to 4, 2023

July 3 to 4, 2023 · NWS SLC · 4 events in 1 county or zone

Following scattered convection throughout the afternoon hours, a more cohesive squall line formed over Utah's West Desert region. This squall progressed eastward through the northern portions of Utah during the evening, and subsequently pushed into southwest Wyoming thereafter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Following scattered convection throughout the afternoon hours, a more cohesive squall line formed over Utah's West Desert region. This squall progressed eastward through the northern portions of Utah during the evening, and subsequently pushed into southwest Wyoming thereafter. This squall resulted in a swath of strong to very strong wind gusts, due in part to low dew points and dry low levels of the atmosphere. The same pattern responsible for the strong widespread squall event also yielded isolated strong wind gusts the morning of July 4 with additional decaying convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 3, 3:05 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Mon Jul 3 2023

.SYNOPSIS...Thunderstorms capable of producing strong gusty winds
are expected to continue across northern Utah and southwest Wyoming
through this evening. A cold front will bring a modest cooldown to
northern Utah Tuesday into Wednesday while hot, dry and windy
conditions will continue Tuesday across southern Utah.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...High pressure has given way to
a near zonal flow aloft this afternoon as a shortwave trough digs
into the northwestern CONUS. PWATs have risen to between 0.6 inches
across the southern half of Utah to around 0.7-0.8 inches across
northwestern Utah. Even within the pocket of higher PWAT, the
moisture is still mainly confined to the midlevels, with dewpoints
generally in the upper 30s to mid 40s at many northern Utah surface
obs. However, enough moisture and instability is present to generate
showers and thunderstorms across the area, with scattered coverage
across the north and more isolated coverage across the south.
Mesoscale analysis of SBCAPE shows values of ~1000 J/kg across
portions of northern Utah. Meanwhile, DCAPE of between 1500-2000
J/kg is common across northern and central Utah, which is consistent
with model soundings depicting a deep inverted-V profile at many
locations.

There remains some agreement in CAMS on the evolution of a cluster
of showers and thunderstorms currently over the west deserts into a
complex that will be capable of producing gusty outflow winds. The
12z HREF ensemble max depicts pockets of greater than 60 mph gusts,
especially over the Dugway area and in southwest Wyoming (HREF
members are in greatest agreement in southwest Wyoming, showing a
30% chance of greater than 50 mph winds). The timing of this complex
has it moving through SLC around 00z and through Uinta County, WT
around 02-03z.

While the stronger storms taper off late this evening, some models
continue to indicate nocturnal showers continuing to focus near the
cold front tonight. This precipitation band looks to center near the
Ogden area late this evening, then shift to near SLC towards the
morning hours and shifting only slightly southward tomorrow
afternoon. Showers will taper off tomorrow evening as high pressure
begins to build in from the west.

.LONG TERM (after 12z Wednesday)...Relatively cool air will remain
in place over northern Utah and southwest Wyoming on Wednesday. As
the shortwave trough moves out Wednesday, a low-amplitude ridge will
take up residence just to the east of the area and a trough to the
west from Thursday through at least Sunday. This set-up will bring
temperatures close to seasonal norms. With no good moisture tap in
this pattern, very dry conditions will be present area-wide. The
only area with higher than a 5% chance of precipitation on any given
afternoon is the High Uinta Mountains. And even that famously
thunderstorm-prone area barely gets to a 20% probability of
measurable rain at a given location on the wettest day (Wednesday
afternoon) and is below 10% thereafter.

The most consequential aspect of the pattern Thu-Sat will be
southwesterly winds in areas south of the latitude of Delta and
Price. The wind will not be strong enough to be damaging, although
it will make for uncomfortable tent camping. The main concern is for
fire weather. There is a high probability (70-90%) of relative
humidity below 15% and wind gusts of 30 mph or higher, the criteria
in the atmospheric part of the red flag warning equation. However
fuel dryness will still be the limiting factor on problematic fires
in all but far southern Utah. Friday looks to be the driest and
windiest day at this time.

Beyond the weekend, the global ensembles are in agreement on a ridge
building over the Intermountain West. This would bring an end to the
windy conditions but also hotter temperatures, low relative humidity
and continued very low probabilities for wetting rain.

&&

.AVIATION...KSLC...Chaotic winds continue as a well-defined sharp
boundary between northwest and southerly winds sits just over the
airfield. Expect northerly winds to creep into the northern half of
the airfield but for the prevailing winds to stay southerly with
punches of southwest flow. Northerly incursions should remain around
or under 12 kts. Thunderstorms will approach the terminal by 23Z and
persist as late as 01Z. Additional isolated storms may develop off
terrain beyond what is currently forecast. Overall VFR conditions
are expected to persist as cloud bases remain high, and rain and
visibility reductions should be light. The potential for blowing
dust reducing visibility exists if stronger winds materialize. A 20%
chance exists that light rain showers will continue in the vicinity
of the terminal overnight, though without the wind threat.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered thunderstorms
continue across the northern half of the forecast area this evening,
capable of producing sudden and strong microburst winds and semi-
organized outflow boundaries. Blowing dust is possible in the
vicinity of these strong winds, especially across the West Desert.
Storms will weaken after 01Z and dissipate after sunset, though
there is a 20% chance that showers continue overnight across
portions of northern Utah from ENV to EVW in SW Wyoming, with a much
lesser wind threat associated with these overnight showers.

&&

.FIRE WEATHER...A weather disturbance grazing northern Utah will
bring a cold front into northern Utah tonight into tomorrow. Ahead
of this front, scattered showers and thunderstorms, especially
across northern Utah, will continue this evening. A few of these
storms may produce wetting rain, but most will be dry. The cold
front will settle across central Utah tomorrow and serve as a focus
for showers and thunderstorms tomorrow. Breezy southwest winds will
continue across southern Utah tomorrow ahead of the cold front.
Thereafter, weak high pressure will bring a drying trend to the area
for the middle to latter part of the week. However, breezy southwest
winds and low humidity will develop again across southern and
portions of central Utah Thursday into the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Jeglum/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 3, 5:28 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
628 PM MDT Mon Jul 3 2023

UTZ101-040100-
Great Salt Lake Desert and Mountains UT-
628 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southern Box Elder
and northwestern Tooele Counties through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near
Knolls, or 35 miles east of Wendover, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knolls, Utah Test and Training Range North, Clive and Utah Test and
Training Range South.

This includes Interstate 80 in Utah between mile markers 23 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4053 11334 4080 11370 4112 11320 4100 11290
      4074 11277
TIME...MOT...LOC 0028Z 236DEG 39KT 4078 11336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Jul 3, 5:35 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
635 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     Payson                  40.05N 111.75W
07/03/2023                   Utah               UT   Public

            Large tree down including a large root ball.

&&

CRK
Local storm report, Jul 3, 5:36 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
636 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Gst     4 NE Stoddard           41.11N 111.64W
07/03/2023  M68 MPH          Morgan             UT   Mesonet

            Mesonet station PC298 The Head Station
            Elevation: 8539 ft.

&&

CRK
Local storm report, Jul 3, 5:37 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
637 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Gst     5 NE Park City          40.70N 111.43W
07/03/2023  M58 MPH          Summit             UT   Mesonet

            Mesonet station PC063 Brown'S Canyon Station
            Elevation: 6623 ft.

&&

CRK
Local storm report, Jul 3, 5:43 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
643 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Gst     12 W Knolls             40.73N 113.50W
07/03/2023  M60 MPH          Tooele             UT   Mesonet

            Mesonet station UT33 11.5 W Knolls (UTAH
            DOT) Station Elevation: 4223 ft.

&&

CRK
Local storm report, Jul 3, 5:45 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
645 PM MDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     Knolls                  40.73N 113.28W
07/03/2023  M73 MPH          Tooele             UT   Mesonet

            Mesonet station UTKNO I-80 At Mp 40 Knolls
            Station Elevation: 4243 ft.

&&

The radar

The Salt Lake City radar (KMTX), 119 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
July 3, 5:58 PM MST to 6:09 PM MST
Where
Uinta County, 2.69 mi WNW of Evanston
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.280, -111.030

The Evanston-Uinta County Airport - Burns Field ASOS recorded a period of wind gusts up to 73 mph between 5:58 pm and 7:09 pm MST. The gusts were the result of outflow winds associated with a line of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 3, 6:00 PM MST to 6:05 PM MST
Where
Uinta County, 1.04 mi E of Evanston
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
41.270, -110.960

A school crossing sign was blown off of a pole.

Thunderstorm Wind, Uinta

When
July 3, 6:18 PM MST to 6:23 PM MST
Where
Uinta County, 11.36 mi SSW of Altamont
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.040, -110.850

Multiple trees were downed approximately 11 miles south southwest of Altamont.

Thunderstorm Wind, Uinta

When
July 4, 7:38 AM MST to 7:48 AM MST
Where
Uinta County, 2.2 mi WNW of Church Buttes
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.430, -110.121

The I80 - Church Butte mesonet station recorded a period of wind gusts to 66 mph as a result of outflow winds associated with decaying thunderstorms in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106687, 1106688, 1106689, 1121134.